Hail, Petroleum
- When
- May 12, 7:45 PM MST
- Where
- Petroleum County, Flatwillow
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.830, -108.400
Isolated severe thunderstorms produced nickel hail in Flatwillow and 60 mph wind gusts 8 miles east of Loring.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Isolated severe thunderstorms produced nickel hail in Flatwillow and 60 mph wind gusts 8 miles east of Loring.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 12, 7:41 PM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 841 PM MDT SAT MAY 12 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... ACTIVE WEATHER SLOWLY SPREADING INTO OUR WESTERN ZONES THIS EVENING. MOST ORGANIZED SEVERE ACTIVITY IN THE NEAR TERM SHOULD RESIDE ACROSS SOUTHERN PETROLEUM COUNTY. AREAS FURTHER NORTH ACROSS PHILLIPS COUNTY MAY SEE STORMS MERGING INTO CLUSTERS THIS EVENING AS LOW LEVEL JET INTENSIFIES. IMPRESSIVE PAIR OF SUPERCELLS IN SOUTHERN SASKATCHEWAN WILL REMAIN NORTH OF THE CWA. ADJUSTED TEMPS AND WINDS SLIGHTLY FOR TONIGHT...OTHERWISE SCATTERED POP WORDING LOOKS GOOD FOR NOW. MODELS HAVE NOT HANDLED THE SOUTHERN END OF THE CONVECTION VERY WELL AND POSSIBILITY EXISTS FOR THE LOW LEVEL JET TO ENHANCE THIS ACTIVITY FURTHER DESPITE APPRECIABLE CAPPING PER 00Z GGW SOUNDING. MCZ PREVIOUS SHORT TERM DISCUSSION... WATER VAPOR LOOP INDICATES A COMPACT UPPER LOW JUST OFF THE NORTHWEST COAST THAT IS EJECTING MOIST AIR INTO THE THE LOCAL REGION. A STATIONARY BOUNDARY STRETCHED ACROSS THE STATE HAS BEEN KICKING OFF SHOWER ACTIVITY AND ISOLATED THUNDERSTORMS TODAY. ATMOSPHERE FAIRLY UNSTABLE THIS MORNING AS EVIDENCED BY THE 12Z GGW SOUNDING WITH LI OF -6.8 AND POSITIVE ENERGY OF 2043 J/KG. HOWEVER BUFKIT REVEALED A MID-LEVEL CAP KEEPING A LID ON MOST CONVECTIVE ACTIVITY TODAY. THE SHORTWAVE LOW WILL ZIP EAST INTO WESTERN MONTANA BY LATE SUNDAY AFTERNOON. WITH A MORE DISTINCT COLD FRONT AND ANOTHER WARM DAY WITH UNSTABLE CONDITIONS SUNDAY EVENING. AREA APPEARS TO BE WELL SETUP FOR STRONGER CONVECTIVE ACTIVITY. SHORTWAVE WILL MOVE OUT OF THE AREA BY MONDAY MORNING AS AN UPPER RIDGE BUILDS IN FROM THE WEST. MODELS CONTINUE TO DIFFER WITH THE NAM AGREEING WITH THE UKMET AND THE GFS AGREEING WITH THE ECMWF. SO WILL LEAN TOWARDS THE GFS BASED ON LATEST PERFORMANCE. FOR TONIGHT...THERMAL RIDGE HAS BEEN MODERATED ONLY A LITTLE BIT BY THE CLOUD COVER TODAY. RIDGE AXIS WILL MOVE EAST OUT OF THE LOCAL AREA THIS EVENING AS THE UPPER LOW MOVES ONSHORE. WITH MID LEVEL CAP ERODING AND BETTER MOISTURE WITH STRONGER LIFT THIS EVENING WEST OF THE FORECAST AREA WILL SET UP CELLS THAT WILL MOVE INTO THE LOCAL ZONES. MAIN FOCUS OF ENERGY MOVES INTO CANADA AND THE NORTHWESTERN ZONES. THE SPC CONVECTIVE OUTLOOK OUTLINES A SLIGHT RISK AREA FOR SEVERE WEATHER OVER WESTERN AND CENTRAL MONTANA WITH THE EASTERN EDGE UP AGAINST OUR WESTERN BORDER. WITH VERY IMPRESSIVE 00Z SURFACE COMPUTED CAPE AND STEEP LAPSE RATES IT WOULD NOT TAKE MUCH FOR ANY ACTIVITY INITIATED IN THE MORE UNSTABLE CENTRAL REGION AND MOVING INTO LOCAL WESTERN AREA TO GO SEVERE WITH THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS. FAIRLY UNSTABLE CONDITIONS TONIGHT AS COLD FRONT SLIPS SOUTH FROM CANADA COULD CONTINUE THUNDERSTORM ACTIVITY PAST MIDNIGHT. SUNDAY AND SUNDAY NIGHT...A MUCH STRONGER AND MORE DYNAMIC SYSTEM WILL MOVE INTO THE AREA SUNDAY AFTERNOON AS THE SHORTWAVE TROUGH AND A SHARP COLD FRONT KICKS OFF MORE CONVECTIVE ACTIVITY THROUGH SUNDAY EVENING. AGAIN...VERY IMPRESSIVE AFTERNOON CAPE AND STEEP LAPSE RATES WITH THE MID LEVEL CAP BREAKING DOWN BY LATE AFTERNOON WILL GENERATE A HIGHER CHANCE FOR SEVERE WEATHER OVER THE ZONES. THE DAY 2 SPC CONVECTIVE OUTLOOK OUTLINES MOST THE CWA WITH A SLIGHT CHANCE FOR SEVERE WEATHER. MONDAY...UPPER FLOW VEERS TO THE NORTHWEST AS THE SHORTWAVE MOVES EAST. APPROACHING UPPER RIDGE WILL WILL DRY THINGS OUT AND COOL TEMPERATURES TO NEAR NORMAL. LEFT SMALL POPS IN GRIDS FOR LINGERING SHOWERS AND THUNDERSTORMS. SCT .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL DOMINATE THE EXTENDED THROUGH THURSDAY...MAKING FOR WARMING TEMPERATURES AND DRY CONDITIONS. FOR FRIDAY AND THE WEEKEND AN UPPER LEVEL TROUGH WILL BREAK DOWN THE RIDGE...USHERING IN MORE UNSETTLED CONDITIONS. THE EXTENT TO WHICH THE RIDGE WILL BE BROKEN DOWN IS IN QUESTION...HOWEVER CONFIDENCE WAS HIGH ENOUGH TO TREND DOWN TEMPERATURES AND INCREASE CHANCES FOR PRECIPITATION. && .AVIATION... FOR THE MOST PART VFR CONDITIONS WILL RULE OVER THE NEXT 24 HOURS. A FEW POTENTIALLY SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER PHILLIPS AND PETROLEUM COUNTIES. ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS THE REMAINDER OF THE CWA THROUGH THE OVERNIGHT HOURS. SOUTHEAST WINDS OF 20-30KTS WILL CONTINUE INTO THE EVENING HOURS. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 409 AM MDT SAT MAY 12 2007 MTZ017-022-023-131100- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 409 AM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FROM 8 AM TODAY UNTIL 8 PM THIS EVENING FOR FORT PECK LAKE. SOUTHEAST WINDS WILL INCREASE TO BETWEEN 15 TO 25 MPH THIS MORNING WITH OCCASIONAL GUSTS TO 35 MPH. IN ADDITION...A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON MAINLY WEST OF A LINE EXTENDING FROM WHITEWATER TO WINNETT. THESE STORMS WILL SPREAD EASTWARD TONIGHT WHILE REMAINING ISOLATED IN COVERAGE WITH THE POTENTIAL FOR PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. A COLD FRONT WILL FUEL THE DEVELOPMENT OF THUNDERSTORMS BY SUNDAY AFTERNOON. ANY OF THE STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-018>021-024>027-059>062-131100- CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT- PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 409 AM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON MAINLY WEST OF A LINE EXTENDING FROM WHITEWATER TO WINNETT BEFORE SPREADING EASTWARD TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN ISOLATED IN COVERAGE WITH THE POTENTIAL FOR PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. A COLD FRONT WILL FUEL THE DEVELOPMENT OF THUNDERSTORMS BY SUNDAY AFTERNOON. ANY OF THE STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 110 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20840, 21486.